Successful Treatment of Painful Cutaneous Vasculopathy With Rivaroxaban in a Patient With Systemic Lupus Erythematosus

May 2020 | Volume 19 | Issue 5 | Features | 544 | Copyright © May 2020


Published online April 10, 2020

Nathan H. Leisenring , Jennifer L. Rogers , Stacy Telloni , Parisa Mansoori , Rami N. Al-Rohil , Anne L. Marano

aDuke University School of Medicine, Durham, NC bDepartment of Medicine, Duke University Medical Center, Durham, NC cDepartment of Pathology, Duke University Medical Center, Durham, NC dDepartment of Dermatology, Duke University Medical Center, Durham, NC

Abstract
Novel oral anticoagulant (NOAC) medications have revolutionized hematology and cardiology. Recently, NOACs have demonstrated additional promise in dermatology. Specifically, rivaroxaban, a direct factor Xa inhibitor NOAC, has been shown to be successful in the treatment of livedoid vasculopathy. Herein, we describe a patient with systemic lupus erythematosus who presented with painful cutaneous vasculopathy, demonstrated on biopsy with occlusive microvascular fibrin thrombi without evidence of concurrent vasculitis. Interestingly, imaging and laboratory studies did not show evidence of hypercoagulability, arterial disease, or embolic disease. The patient’s vasculopathy and pain progressed despite antiplatelet therapy, often considered first-line in cases of microvascular occlusive disease. However, with rivaroxaban therapy, the patient experienced complete regression of her painful lesions, thereby supporting a further role for NOACs in cutaneous vasculopathy treatment.

J Drugs Dermatol. 2020;19(5) doi:10.36849/JDD.2020.4684

INTRODUCTION

Cutaneous vasculopathies are disorders in which blood vessel occlusion, in the absence of vasculitis, is observed on skin biopsy. Cutaneous vasculopathy has a broad histopathologic differential including embolization, platelet plugging, cold-related gelling or agglutination, vessel-invasive microorganisms, systemic coagulopathies, vascular coagulopathies, and miscellaneous syndromes such as cocaine levamisole toxicity.1 In patients with biopsy-proven nonvasculitic cutaneous vasculopathy, a systemic laboratory and imaging work-up is warranted given the potential for visceral involvement in these diseases and their numerous associations with systemic vascular and autoimmune conditions.1 In the case of a negative systemic work-up, dermatologic treatment historically involved antiplatelet therapies. We present a case of a patient with systemic lupus erythematosus and cutaneous vasculopathy who, after failing to respond to antiplatelet therapy, rapidly improved with rivaroxaban anticoagulation.

CASE

A 59-year-old woman with a history of systemic lupus erythematosus (SLE), breast cancer, and cerebrovascular disease (transient ischemic attack and right carotid thrombosis) presented to dermatology for evaluation of an increasingly painful violaceous rash of her left lateral foot and 5th toe of two months’ duration. She complained of constant 8/10 stabbing foot pain which had worsened in spite of aspirin 325mg daily therapy prescribed by her primary care physician for the past two months. Ibuprofen, acetaminophen, and hot/cold packs could not relieve her severe pain. As a result, she was prescribed short-term narcotic pain medication. Of note, she had not previously required or requested narcotics. She denied recent cardiac catheterizations, trauma, fever or chills, chest pain, limb pain, shortness of breath, or neurologic symptoms. She denied previous discoloration of her extremities or association of symptoms with cold temperature or stress. She denied recent treatment with anticoagulants or a family history of blood clots. She did not have a history of illicit drug use.

The patient was referred by her rheumatologist, with whom she followed for a history of SLE manifested by inflammatory arthritis, photosensitive cutaneous lupus and tumid lupus (confirmed with skin biopsy prior to presentation), and antinuclear antibody titer 1:40. Her SLE was well controlled with hydroxychloroquine 300mg once daily. One month after the onset of her foot lesions, she had a flare of biopsy-proven tumid lupus lesions on her shoulders and upper arms that was treated by her PCP with an intramuscular injection of methylprednisolone 125 mg. She noted no change in the foot lesions following this treatment. She had a history of right common carotid thrombosis which was managed surgically with carotid endarterectomy,